Open Access
Translator Disclaimer
2002 Product and other fine structure in polynomial resolutions of mapping spaces
Stephen T Ahearn, Nicholas J Kuhn
Algebr. Geom. Topol. 2(2): 591-647 (2002). DOI: 10.2140/agt.2002.2.591


Let MapT(K,X) denote the mapping space of continuous based functions between two based spaces K and X. If K is a fixed finite complex, Greg Arone has recently given an explicit model for the Goodwillie tower of the functor sending a space X to the suspension spectrum ΣMapT(K,X).

Applying a generalized homology theory h to this tower yields a spectral sequence, and this will converge strongly to h(MapT(K,X)) under suitable conditions, eg if h is connective and X is at least  dim K connected. Even when the convergence is more problematic, it appears the spectral sequence can still shed considerable light on h(MapT(K,X)). Similar comments hold when a cohomology theory is applied.

In this paper we study how various important natural constructions on mapping spaces induce extra structure on the towers. This leads to useful interesting additional structure in the associated spectral sequences. For example, the diagonal on MapT(K,X) induces a ‘diagonal’ on the associated tower. After applying any cohomology theory with products h, the resulting spectral sequence is then a spectral sequence of differential graded algebras. The product on the E–term corresponds to the cup product in h(MapT(K,X)) in the usual way, and the product on the E1–term is described in terms of group theoretic transfers.

We use explicit equivariant S–duality maps to show that, when K is the sphere Sn, our constructions at the fiber level have descriptions in terms of the Boardman–Vogt little n–cubes spaces. We are then able to identify, in a computationally useful way, the Goodwillie tower of the functor from spectra to spectra sending a spectrum X to ΣΩX.


Download Citation

Stephen T Ahearn. Nicholas J Kuhn. "Product and other fine structure in polynomial resolutions of mapping spaces." Algebr. Geom. Topol. 2 (2) 591 - 647, 2002.


Received: 29 January 2002; Accepted: 25 June 2002; Published: 2002
First available in Project Euclid: 21 December 2017

zbMATH: 1015.55006
MathSciNet: MR1917068
Digital Object Identifier: 10.2140/agt.2002.2.591

Primary: 55P35
Secondary: 55P42

Keywords: function spaces , Goodwillie towers , spectral sequences

Rights: Copyright © 2002 Mathematical Sciences Publishers


Vol.2 • No. 2 • 2002
Back to Top